North Carolina, 2016Hail and Damaging Winds in North Carolina, September 30, 2016
September 30, 2016 · NWS RAH · 6 events in 1 county or zone
Isolated to widely scattered showers and storms developed across central NC along and in advanced of a cold front. One storm became severe and produced damaging wind, along with sub severe penny to nickel size hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to widely scattered showers and storms developed across central NC along and in advanced of a cold front. One storm became severe and produced damaging wind, along with sub severe penny to nickel size hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 30, 5:43 AM EST, 2 hours 59 minutes earlier.
Area forecast discussion, Sep 30, 5:43 AM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
643 AM EDT FRI SEP 30 2016
.SYNOPSIS...
An upper level low stalled over the Tennessee valley will retrograde
northward through the Ohio valley and lower Great Lakes this weekend.
&&
.NEAR TERM /TODAY AND TONIGHT/...
As of 200 AM Friday...
Strong low-level warm advection in advance of a cold front extending
southward along the I-77 corridor and upper level forcing in the
form of a jet entrance/exit and small amplitude waves /weak DPVA/
rotating around the eastern periphery of a stalled upper level low
in Kentucky have allowed deep convection to develop within the dry
mid/upper level airmass in place over central/western NC since 00Z.
Nocturnal destabilization assoc/w low-level warm advection will
yield 1000-2000 J/Kg of MUCAPE through sunrise. Low-level FGEN and
upper level forcing on the eastern periphery of the stalled upper
low may further enhance thermodynamics via the release of potential
instability, in the presence of vertical wind shear sufficient for
supercells (SCP values 2-6). Any isolated convection in central NC
this morning should remain elevated in nature, with parcels
launching from ~925 mb (atop a ~2500 ft stable layer). With the
above in mind, isolated convection will remain possible overnight,
primarily in the NW Piedmont where low-level forcing will be
juxtaposed with marginal upper level forcing on the eastern
periphery of the stalled upper low. If layer-lifting is sufficient
for deep convection to survive entrainment of dry air aloft in the
NW Piedmont, updrafts could acquire mid-level rotation and exhibit
deviant motion. Given the elevated nature of any convection and the
lack of such characteristics thus far, severe weather appears
unlikely. Should a robust elevated updraft acquire rotation, small
to marginally severe hail could not be ruled out.
Instability will decrease from west-east today as a drier low-level
airmass advects into portions of the area (western Piedmont for
sure) attendant a slow moving cold front and temps aloft (H5) begin
to warm. The front is expected to further slow down this afternoon,
stalling in a NW-SE orientation along/near a line from INT-TTA-CTZ.
As a result, expect dry conditions in the SW Piedmont with isold/sct
convection possible elsewhere and the relative best chances from in
the NE Coastal Plain. Expect highs ranging from near 80F in the N/NW
Piedmont to ~85F in the Sandhills and SE Coastal Plain. Lows tonight
ranging from the mid 50s west to mid 60s east.
If convection can survive entrainment of dry air in the mid/upper
levels this afternoon, instability/shear would support supercellular
organization along with a potential for damaging winds/large hail.
Though diurnal destabilization will be greatest across portions of
the the Sandhills/SE Coastal Plain, the potential for an isolated
severe storm may be confined to the N/NW Piedmont in closer vicinity
to the stalled upper low where upper level forcing /layer-lifting/
(and release of potential instability) is more likely. -Vincent
&&
.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 200 AM Friday...
Dry/stable conditions will prevail sat/sat night as a dry low-level
airmass advects into the region beneath an increasingly warm/dry mid-
level airmass as the upper level low retrogrades northward away from
the region (toward the Great Lakes). Expect highs in the upper 70s
to lower 80s and lows mid/upper 50s to lower 60s. -Vincent
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 350 PM Thursday...
he upper low over the Great Lakes will finally open up and weaken as
it finally ejects eastward off the New England Coast late Monday and
into Tuesday. Warm dry air aloft will cap Central NC off from any
convection Sunday and Monday with daytime highs continuing to run a
good 3 to 5 degrees above normal. Highs in the upper 70s north to
lower 80s south. Lows 60 to 65.
In the wake of the low lingering off the New England Coast, Canadian
high pressure will wedge south down the Atlantic Seaboard, bringing
cooler, more seasonable temperatures Tuesday through Thursday.
The NHC forecasts has Matthew moving northward through the Bahamas
on Tuesday, with large model spread thereafter in both the track
and speed of Matthew for the latter half of next week. Refer to the
National Hurricane Center for the latest information on TC Matthew.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 645 AM Friday...
24-hr TAF period: IFR/LIFR ceilings and fog will begin to lift to
MVFR everywhere late morning, possibly scattering out to VFR at the
INT/GSO terminals by mid afternoon, perhaps earlier if shower
activity shifts east of the Triad by that time. MVFR ceilings may
prevail through the afternoon at eastern terminals, where isolated
convection is more likely to persist. VFR conditions are expected at
eastern terminals by or shortly after the end of the TAF period as a
dry low-level airmass gradually advects eastward through central NC.
Looking Ahead: Expect an extended period of dry/VFR conditions this
weekend through early next week as a dry airmass prevails over the
Carolinas. -Vincent
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Vincent
NEAR TERM...Vincent
SHORT TERM...Vincent
LONG TERM...CBL
AVIATION...Vincent
Hazardous weather outlook, Sep 30, 7:36 AM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
836 AM EDT FRI SEP 30 2016
NCZ007>011-021>028-038>043-076>078-088-089-011100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-LEE-HARNETT-WAYNE-CUMBERLAND-SAMPSON-
836 AM EDT FRI SEP 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
AN ISOLATED SEVERE THUNDERSTORM OR TWO IS POSSIBLE TODAY ACROSS
THE NORTHERN AND EASTERN PIEDMONT... EASTERN SANDHILLS... AND
COASTAL PLAIN. THESE STORMS MAY BE CAPABLE OF QUARTER SIZE HAIL
AND DAMAGING WIND GUSTS OVER 60 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NCZ073>075-083>086-011100-
STANLY-MONTGOMERY-MOORE-ANSON-RICHMOND-SCOTLAND-HOKE-
836 AM EDT FRI SEP 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
GIH
In the hours before
Special weather statement, Sep 30, 6:53 AM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
753 AM EDT FRI SEP 30 2016
NCZ040-076-077-086-088-301300-
CUMBERLAND NC-LEE NC-HOKE NC-CHATHAM NC-HARNETT NC-
753 AM EDT FRI SEP 30 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN
CUMBERLAND...LEE...NORTHEASTERN HOKE...SOUTHEASTERN CHATHAM AND
WESTERN HARNETT COUNTIES UNTIL 900 AM EDT...
AT 752 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR POPE AFB...OR 8 MILES NORTHWEST OF FORT BRAGG...MOVING NORTH AT
30 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SANFORD...FORT BRAGG...GOLDSTON...POPE AFB...SPRING LAKE...
BROADWAY...SEMINOLE...PINEVIEW...CUMNOCK AND TRAMWAY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3518 7916 3517 7914 3518 7913 3517 7912
3517 7910 3519 7910 3521 7915 3524 7916
3526 7920 3528 7921 3531 7919 3534 7924
3561 7938 3568 7897 3561 7899 3559 7895
3511 7895 3509 7912
TIME...MOT...LOC 1152Z 175DEG 25KT 3524 7907
GIHSpecial weather statement, Sep 30, 6:57 AM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
757 AM EDT FRI SEP 30 2016
NCZ022-039-301300-
GUILFORD NC-RANDOLPH NC-
757 AM EDT FRI SEP 30 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF WESTERN GUILFORD
AND NORTHWESTERN RANDOLPH COUNTIES UNTIL 900 AM EDT...
AT 757 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF RANDLEMAN...MOVING NORTH AT 30 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GREENSBORO...HIGH POINT...RANDLEMAN...ARCHDALE...SUMMERFIELD...
TRINITY...STOKESDALE...PLEASANT GARDEN...
JAMESTOWN AND LAKE TOWNSEND MARINA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3624 7967 3580 7982 3576 7993 3585 8002
3626 7998
TIME...MOT...LOC 1157Z 190DEG 27KT 3579 7994
26Special weather statement, Sep 30, 7:50 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
850 AM EDT FRI SEP 30 2016
NCZ041-042-077-088-301345-
JOHNSTON NC-CUMBERLAND NC-WAKE NC-HARNETT NC-
850 AM EDT FRI SEP 30 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
SOUTHWESTERN JOHNSTON...NORTH CENTRAL CUMBERLAND...SOUTH CENTRAL
WAKE AND HARNETT COUNTIES UNTIL 945 AM EDT...
AT 849 AM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
LILLINGTON TO NEAR FAYETTEVILLE. MOVEMENT WAS TOWARD THE
NORTH-NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LILLINGTON...GARNER...FUQUAY-VARINA...DUNN...ANGIER...BENSON...
ERWIN...COATS...LINDEN AND BUIES CREEK.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3514 7890 3554 7896 3557 7893 3574 7862
3530 7849 3529 7852 3532 7854 3530 7858
3527 7858 3526 7860
TIME...MOT...LOC 1249Z 205DEG 20KT 3546 7893 3515 7887
GIHSpecial weather statement, Sep 30, 7:51 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
851 AM EDT FRI SEP 30 2016
NCZ023-024-040-301345-
ORANGE NC-ALAMANCE NC-CHATHAM NC-
851 AM EDT FRI SEP 30 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF WESTERN ORANGE...
EASTERN ALAMANCE AND NORTH CENTRAL CHATHAM COUNTIES UNTIL 945 AM
EDT...
AT 851 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF PITTSBORO...MOVING NORTH AT 35 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BURLINGTON...GRAHAM...HILLSBOROUGH...MEBANE...HAW RIVER...
SWEPSONVILLE...UNION RIDGE...CANE CREEK RESERVOIR...CARR AND SUTPHIN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3575 7914 3575 7936 3623 7947 3623 7908
TIME...MOT...LOC 1251Z 179DEG 32KT 3580 7926
GIH
Thunderstorm Wind, Wake
- When
- September 30, 8:42 AM EST
- Where
- Wake County, 1.91 mi N of Banks
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 35.657, -78.716
One tree was reported down at Donny Brook Road and Ransdell Road.
Hail, Wake
- When
- September 30, 8:52 AM EST
- Where
- Wake County, 3.4 mi NW of Mc Cullers
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.697, -78.730
Dime size hail was reported at Penny Road and Dime Drive.
Thunderstorm Wind, Wake
- When
- September 30, 9:11 AM EST
- Where
- Wake County, 1.32 mi ESE of Wilders Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 35.790, -78.550
Siding was damage on a house and a small tree was damage in the Summer Place neighborhood.
Hail, Wake
- When
- September 30, 9:12 AM EST
- Where
- Wake County, 0.41 mi ESE of Wilders Grove
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.799, -78.563
Penny to nickel size hail was reported near New Bern Avenue and New Hope Road.
Hail, Wake
- When
- September 30, 9:19 AM EST
- Where
- Wake County, 0.86 mi ENE of Brentwood
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.834, -78.555
Penny to nickel size hail was reported at Southall Road and Buffaloe Road.
Hail, Wake
- When
- September 30, 4:15 PM EST
- Where
- Wake County, 0.89 mi NE of Holly Spgs
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.660, -78.840
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, September 30, 2016$200,000 · 2 events
- Hail and Heavy Rain in West Virginia, September 30, 20162.3 in hail · 5 events
- Hail and Damaging Winds in North Carolina, September 30, 2016$2,000 · 1.75 in hail · 4 events
- Coastal Flood in Maryland, September 30, 20163 events
- Hail in Florida, September 30, 20161 in hail · 3 events
- Hail and Damaging Wind in Virginia, September 30, 2016$1,000 · 1.25 in hail · 2 events
- Flash Flooding in Virginia, September 30, 20162 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 30, 20162 events
- Hail in Idaho, September 30, 20160.88 in hail · 2 events
- Coastal Flood in Maryland, September 30, 20161 event
- Hail in Florida, September 30, 20161 in hail · 1 event
- Hail in Arizona, September 30, 20160.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659602, 659598, 659601, 659600, 659599, 659603.